Hi AprilDone Ribavirin destroys red blood cells in the body and in turn creates anemia. Hemoglobin is the protein in the red blood cells and you may see a decrease while on Riba. Red blood cells carry oxygen throughout the body and are important for overall healthy function.
I would not say that lowered red blood cells are a good thing, but rather they show that the Riba is doing its job.
I am not a Dr, but do believe that you should be careful taking any supplements while on Tx. I think that you should talk to your Hepa regarding
boosting your b-12 dosage. Should you become severely anemic it can become dangerous so this is why we are monitored while on Tx. I can see no reason why eating foods that increase your red cell count could be harmful.
Again, this question should likely be answered by your Dr just to be sure.
Best to you
Hey there! I have heard the same as Kim, low Hemoglobin indicates the medication is working. Of course asking your doctor is a good idea
All are correct. When the Ribavirin is working it lowers your hemoglobin, not necessarily your red count. They are two different measures. Because the hemoglobin is lowered due to ribavirin suppressing your bone marrow, there is nothing you can take to elevate your hemoglobin. This kind of anemia is not the same as an iron deficiency. In fact taking iron is contraindicated for HCV patients. Eating foods rich in iron is better than supplementing but it will not work on anemia from bone marrow suppression.
thanks! my pharm and heap are aware of my b-12 supplements as I have been on them for years . my question that you answered was whether I should increase from the dosage that I am on. I will leave everything as is. i'll get new lab results and share next week. blessings to you
thanks dee! I'm leaving b12 the same and eating better